Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Midland/Odessa, TX

March 27, 2018Ector County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Mar 27, 2018, 11:03 PM CDT for Ector County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2018, 11:03 PM CDT (04:03 UTC)
Expired
Mar 27, 2018, 11:45 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 39 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS84 KMAF 280403
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1103 PM CDT TUE MAR 27 2018
 
TXZ061-280445-
Ector TX-
1103 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR COUNTY UNTIL
1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 10 miles northwest of West Odessa, moving northeast at
40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden. 

LAT...LON 3180 10261 3192 10277 3209 10267 3209 10234
TIME...MOT...LOC 0403Z 219DEG 33KT 3193 10263 

$$

70

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Mar 27, 6:39 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Mar 27, 6:39 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
639 PM CDT Tue Mar 27 2018

.DISCUSSION...

&&

.AVIATION...
Cold front pushing through the area this evening with widespread
storms tonight. Wind gusts over 40kts and small hail can be
expected with these storms as well as IFR vsbys in the heavy rain.
Expect low clouds overnight with MVFR cigs. Conditions will
improve across the area after 12z.

&&

.PREV DISCUSSION... /issued 159 PM CDT Tue Mar 27 2018/

DISCUSSION...
The upper trough moving in from the west has formed a closed low
over AZ this morning.  This low will slowly move east passing across
the region Wednesday with high pressure building in behind it.
This low will bring a good chance of rain to the area... once its
gone look for conditions to slowly warm up and dry out.

As of midday have extensive mid and high clouds across the area
which has kept temperatures down so far today but these are
beginning to thin out.  Not much of a dryline today as surface
moisture pushed up against the higher elevations... have dewpts in
the 40s west and 50s east.  Temps closer to normal will continue
through Thursday then begin to warm through the weekend.

A cold front will move through the area tonight... looks to already
be into Lea and Gaines Counties as of 18z.  This front is moving
faster than models indicated so have leaned toward the cooler
guidance tonight. This front should be a focus for storms tonight.

Have a few showers and storms from last night still lingering over
the east but have seen new development back west over Eddy County.
Severe storms will be possible tonight as latest SWODY1 has a slight
risk from Lea County eastward with steep lapse rates with both
directional and speed shear so a few supercells will be possible.
Based on model qpf it looks like storms will develop over SE NM then
move eastward into the Permian Basin... with the Northern Permian
Basin getting the best rainfall.  South of the Pecos river rain
chances not looking good.

FIRE WEATHER...
Low RH values have yet to develop as cloud cover has held in but
as the sun breaks through look for temperatures to begin to climb
this afternoon across the west. A Fire Danger Statement remains in
effect for locations west of an Aline to Big Bend line.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     46  68  46  71 /  80  20  10   0
Carlsbad                       41  71  45  70 /  30  10   0   0
Dryden                         55  83  52  83 /  30  10  10   0
Fort Stockton                  47  73  48  71 /  30  10   0   0
Guadalupe Pass                 40  63  46  70 /  20  10   0   0
Hobbs                          40  66  42  64 /  70  10  10   0
Marfa                          37  66  36  68 /  10   0   0   0
Midland Intl Airport           46  70  47  70 /  70  10  10   0
Odessa                         46  70  46  70 /  70  10   0   0
Wink                           45  73  44  74 /  50  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 27, 2:15 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Tue Mar 27 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Tue Mar 27 2018 /115 PM MDT Tue Mar 27 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected across the region. Some of the storms
could be severe with large hail and damaging winds through this
evening, especially across the Permian Basin. Locally heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry conditions will persist from the Guadalupe and Davis Mountains,
Presidio Valley, eastward across the Big Bend region, Stockton
Plateau and Lower Trans Pecos Wednesday afternoon.  Since gusty
westerly winds will also affect these areas, near critical to
critical fire weather conditions will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may needed this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Mar 27, 9:23 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
923 PM CDT TUE MAR 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             12 SE ANDREWS           32.20N 102.40W
03/27/2018  E1.00 INCH       Andrews            TX   TRAINED SPOTTER

            QUARTER-SIZED HAIL REPORTED COVERING ROAD AT US 385 AND
            CO. RD. SE6000.

&&

70
Special weather statement, Mar 27, 9:34 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
934 PM CDT TUE MAR 27 2018

TXZ050-051-062-280315-
Midland TX-Martin TX-Andrews TX-
934 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS...
NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 1015 PM
CDT...

At 933 PM CDT, Meteorologists at WFO Midland reported a strong
thunderstorm, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Midland Airpark and Courtney.

LAT...LON 3192 10217 3213 10229 3231 10195 3210 10180
TIME...MOT...LOC 0233Z 234DEG 32KT 3204 10217

33
Special weather statement, Mar 27, 10:00 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1000 PM CDT TUE MAR 27 2018

TXZ050-061-280345-
Andrews TX-Ector TX-
1000 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR AND SOUTH CENTRAL
ANDREWS COUNTIES UNTIL 1045 PM CDT...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notrees, or 10 miles west of West Odessa, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and North Cowden.

LAT...LON 3180 10264 3190 10275 3213 10250 3202 10235
TIME...MOT...LOC 0300Z 225DEG 23KT 3188 10266

33
Special weather statement, Mar 27, 10:03 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1003 PM CDT TUE MAR 27 2018

TXZ060-061-067-068-280345-
Crane TX-Ector TX-Ward TX-Winkler TX-
1003 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHEASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL
1045 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wickett, or 8 miles southwest of Monahans, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monahans, Wickett, Thorntonville, Pyote, Monahans Sandhills State
Park and Roy Hurd Memorial Airport.

LAT...LON 3140 10299 3153 10314 3178 10286 3163 10266
TIME...MOT...LOC 0303Z 225DEG 23KT 3152 10301

33
Special weather statement, Mar 27, 10:38 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT TUE MAR 27 2018

TXZ050-051-061-062-280430-
Midland TX-Martin TX-Andrews TX-Ector TX-
1038 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND WESTERN MARTIN COUNTIES UNTIL 1130
PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Midland International Air and Space Port, or 15
miles north of Odessa, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tarzan and Grady.

LAT...LON 3198 10233 3210 10248 3244 10210 3228 10188
TIME...MOT...LOC 0337Z 225DEG 49KT 3210 10234

33
Special weather statement, Mar 27, 11:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1103 PM CDT TUE MAR 27 2018

TXZ061-280445-
Ector TX-
1103 PM CDT TUE MAR 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR COUNTY UNTIL
1145 PM CDT...

At 1103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 10 miles northwest of West Odessa, moving northeast at
40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden.

LAT...LON 3180 10261 3192 10277 3209 10267 3209 10234
TIME...MOT...LOC 0403Z 219DEG 33KT 3193 10263

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 7:26 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler49 min
Mar 27, 8:23 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin57 min
Mar 27, 8:52 PM CDTSpecial Weather StatementMAFEctor, Martin38 min
Mar 27, 9:01 PM CDTSevere Thunderstorm WarningMAFHoward, Martin59 min
Mar 27, 9:34 PM CDTSpecial Weather StatementMAFMartin41 min
Mar 27, 10:00 PM CDTSpecial Weather StatementMAFEctor45 min
Mar 27, 10:03 PM CDTSpecial Weather StatementMAFWard42 min
Mar 27, 10:12 PM CDTSevere Thunderstorm WarningMAFEctor, Ward, Winkler47 min
Mar 27, 10:38 PM CDTSpecial Weather StatementMAFMartin52 min
Mar 28, 12:43 AM CDTSpecial Weather StatementMAFBorden47 min
Mar 28, 12:51 AM CDTSpecial Weather StatementMAFEctor39 min

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.